Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
An estimated eight million adults in the UK take statins for their hearts, which the drug protects by lowering “bad” cholesterol levels in the blood and removing plaque from the arteries. Occasionally it may damage muscle tissue in the process, causing rhabdomyolysis. According to some health bodies, the condition could cause blistering on the tips of the fingers.
Rhabdomyolysis is defined by the Centres for Disease Control and Prevention as a “serious condition that can be fatal or result in permanent disability”.
It occurs when damaged muscle tissue releases proteins and electrolytes into the blood, which can damage the heart and kidneys.
The triad of rhabdomyolysis symptoms includes muscle cramps, dark urine, and feeling weak or tired.
These signs usually appear progressively over a period of one to three days but require swift treatment to avoid further damage.
Jeremy M Shefner, MD, PhD, explained: “Rhabdomyolysis is characterised clinically by myalgias, red to brown urine due to myoglobinuria, and elevated serum muscle enzymes. The degree of muscle pain and other symptoms varies widely.”
Other physical findings in patients have included swelling in the body’s extremities, according to the expert.
He added: “Skin changes of ischemic tissue injury, such as discolouration or blisters, may also be seen but are present in less than 10 percent of patients.”
In a report published in the American Journal of Emergency Medicine, researchers detailed the case of a man hospitalised with rhabdomyolysis who presented with coma blisters.
The 40-year-old man presented at an emergency department with his left forearm swollen with blisters on the palms of his hands recognised as coma blisters.
Coma blisters are bullous skin lesions that occur alongside the loss of consciousness.
The link between rhabdomyolysis and coma blisters has been described in other reports, including one published in the Journal of the European Academy of Dermatology and Venereology.
It states that rhabdomyolysis may associate with cutaneous eruptions including coma blisters, which are most commonly associated with alcohol intake or drug abuse.
Rhabdomyolysis and statins
The Mayo Clinic reassures that “the risk of very serious side effects is extremely low, and calculated in a few cases per million people taking statins”.
In a report on statin-induced rhabdomyolysis published in the journal Physiotherapy Canada, researchers sought to identify which statins may carry a higher risk of rhabdomyolysis.
They found that Simvastatin was the most common medication reported in association with rhabdomyolysis, most commonly taken at a dose of 40 mg/day.
The report continued: “Fewer cases reported the use of cerivastatin, lovastatin, rosuvastatin, pravastatin and fluvastatin.”
Atorvastatin was the second most common drug, used in doses of 10mg/ a day.
They continued: “Rhabdomyolysis can occur when you take statins in combination with certain drugs or if you take a high dose of statins.”
Compared to other side effects, rhabdomyolysis remains an extremely rare side effect of statins.
What’s more, a great number of side effects are believed to be caused by the nocebo effect, which is caused by a person’s expectation that they will experience muscle pain.
The Mayo Clinic adds: “A strong predictor you’ll experience muscle pain when taking a statin could be whether or not you read about the potential side effects.”
Source: Read Full Article